[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.178.52. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 1991

Systemic Sulfonamides as a Cause of Bilateral, Anterior Uveitis

Author Affiliations

From the Departments of Ophthalmology (Drs Tilden, Rosenbaum, and Fraunfelder), Medicine (Dr Rosenbaum), and Cell Biology (Dr Rosenbaum), Oregon Health Sciences University, Portland.

Arch Ophthalmol. 1991;109(1):67-69. doi:10.1001/archopht.1991.01080010069035
Abstract

• Between September 1976 and May 1989,12 cases of uveitis attributed to the systemic use of sulfonamide derivatives were reported to the National Registry of Drug-Induced Ocular Side Effects and the US Food and Drug Administration. We evaluated these reports in addition to one case previously reported in the literature and one patient seen at the Uveitis Clinic, Oregon Health Sciences University, Portland. The patients' median age was 34 years. Twelve of 14 patients were treated with trimethoprim-sulfamethoxazole. All patients for whom the location of the eye disease was specified presented with an iritis. Six reports included a description of ocular symmetry, with all patients having bilateral inflammation. Of the nine patients for whom data on the duration of drug use was available, seven experienced adverse effects within 8 days of beginning trimethoprim-sulfamethoxazole therapy and four showed effects within 24 hours. Three patients had histories of rechallenge with trimethoprim-sulfamethoxazole, and in each case acute iritis recurred within 24 hours of reinstitution of therapy. Five patients had additional evidence of an adverse reaction manifested as Stevens-Johnson syndrome, erythema multiforme, diffuse macular or vesicular rashes, stomatitis, glossitis, conjunctival and scleral injection, and granulomatous hepatitis. The consistent presentation including bilateral, anterior inflammation and the recurrence with rechallenge strongly indicate a cause-effect relationship. Although uveitis secondary to sulfonamides is a rarely diagnosed clinical event, recognition of the distinct presentation of this entity is important in the differential diagnosis of uveitis.

×